Heat, Caledonia
- When
- August 1, 11:00 AM EST to 7:00 PM EST
- Where
- Caledonia forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
A "heat ridge" moved into Vermont during the early morning hours of the 1st. In Vermont on the 1st, afternoon temperatures soared into the 90s, but significantly more important were dewpoints that reached the middle to upper 70s to produce excessive heat index values of 100 to 105 degrees, some of the highest values in nearly a decade.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A "heat ridge" moved into Vermont during the early morning hours of the 1st. This "heat ridge" was part of a strong, upper level area of high pressure that brought record heat to a large majority of the country since mid-July.In Vermont on the 1st, afternoon temperatures soared into the 90s, but significantly more important were dewpoints that reached the middle to upper 70s to produce excessive heat index values of 100 to 105 degrees, some of the highest values in nearly a decade. Actual maximum temperatures recorded for the 1st included; Union Village at 95 degrees, Burlington at 94 degrees, St. Johnsbury, Middlebury and Springfield at 93 degrees, Morrisville at 92 degrees, Montpelier and Rutland at 91 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 1, 7:00 AM EST, 4 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
800 AM EDT TUE AUG 1 2006
.SHORT TERM /TODAY THROUGH THURSDAY NIGHT/...
BUSY OVERNIGHT WITH MANY SEVERE WEATHER WARNINGS ISSUED.
COMPOSITE RADAR LOOP SHOWING SHOWERS AND THUNDERSTORMS EXTENDING
EASTWARD FROM THE ADIRONDACKS TO VERMONT AT THIS TIME AHEAD OF
A WARM FRONT. EXPECT ACTIVITY TO END ACROSS THE AREA BY MIDDAY
AS THE WARM FRONT LIFTS THROUGH. WILL GO WITH PARTLY SUNNY SKIES
FOR THIS AFTERNOON...AND STILL KEEP IN A 20 PERCENT CHANCE OF A
SHOWER
OR THUNDERSTORM THIS AFTERNOON. HEAT INDEXES TO CLIMB TO 100 TO 104
THIS AFTERNOON ACROSS THE CHAMPLAIN VALLEY AND THE SAINT LAWRENCE
VALLEY THIS AFTERNOON...SO HAVE ISSUED A HEAT ADVISORY FOR THIS
AFTERNOON IN THESE AREAS.
MODEL GUIDANCE INDICATING A CHANCE OF SHOWERS AND THUNDERSTORMS NEAR
THE CANADIAN BORDER TONIGHT...SO WILL KEEP IN A LOW CHANCE OF SHOWERS
AND THUNDERSTORMS TONIGHT.
JET STREAM TO MOVE INTO THE REGION ON WEDNESDAY AS A FRONTAL SYSTEM
APPROACHES THE REGION...SO WILL GO WITH LIKELY POPS WEDNESDAY
AFTERNOON.
ON THURSDAY...MODELS AGAIN DIFFER WITH NAM SLOWER IN BRINGING COLD
FRONT
THROUGH THE REGION. NAM SLOWER THAN THE GFS ON THURSDAY. WILL
CONTINUE TO KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
FORECAST FOR THURSDAY. HAVE USED A BLEND OF MOS GUIDANCE FOR
TEMPERATURES ON THURSDAY...AS SIGNIFICANT DIFFERENCES EXIST
DUE TO DIFFERENCES IN THE MOVEMENT OF THE FRONATL SYSTEM...WITH
ETA MOS MUCH WARMER THAN GFS MOS.
HAVE ALSO USED A BLEND OF THE MOS GUIDANCE FOR TEMPERATURES
FOR TODAY AND WEDNESDAY.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
NO CHANGES MADE TO THE PREVIOUS LONG TERM FORECAST.
&&
.AVIATION...
COND AT ALL SITES WILL VARY FROM VFR DOWN TO LIFR DUE TO STRONG TS
IN AREA. VSBY WILL LWR TO LESS THAN 1SM AT TIMES. WINDS WILL BE WSW
5 TO 15KTS. TS MORE SCT AFT 17Z-18Z...INCR AFT 00Z AS FRNT
APPROACHES. HIR TRRN WILL BE OBSCD.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...HEAT ADVISORY FOR VTZ001-002-005-009-011 FROM NOON TUESDAY TO
9 PM TUESDAY.
NY...HEAT ADVISORY FOR NYZ026>028-035-087 FROM NOON TUESDAY TO 9 PM
TUESDAY.
&&
SHORT TERM...WGH
LONG TERM...WGH
AVIATION...JNHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 308 PM EDT MON JUL 31 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-011000- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 308 PM EDT MON JUL 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT A SURFACE WARM FRONT WILL CONTINUE TO LIFT NORTH ACROSS NORTHERN NEW YORK AND VERMONT TONIGHT AND INCREASE THE AMOUNT OF LOW LEVEL MOISTURE ACROSS THE REGION. MEANWHILE...A DISTURBANCE WILL TRACK ALONG THIS FRONT AND INTERACT WITH THIS MOISTURE TO PRODUCE SHOWERS AND THUNDERSTORMS OVERNIGHT. THE MAIN THREAT FOR THESE THUNDERSTORMS WILL BE STRONG AND GUSTY WINDS...ALONG WITH LOCALIZED HEAVY RAINFALL. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH ANY STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON TUESDAY TEMPERATURES WILL WARM INTO THE 90S WITH PLENTY OF LOW LEVEL MOISTURE PRESENT...HELPING IN THE DEVELOPMENT OF MORE SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. ANY STORMS THAT DO DEVELOP...COULD QUICKLY BECOME SEVERE AND PRODUCE STRONG AND DAMAGING WINDS ALONG WITH LARGE HAIL. WEDNESDAY...A SURFACE COLD FRONT WILL BE MOVING ACROSS THE REGION AND WILL ENHANCE THE POTENTIAL FOR MORE SHOWERS AND THUNDERSTORMS. CURRENT FORECASTS SUGGEST THE POTENTIAL FOR ADDITIONAL SEVERE WEATHER ON WEDNESDAY...GIVEN THE AMOUNT OF DAYTIME HEATING AND INSTABILITY. .SPOTTER INFORMATION STATEMENT... NO ACTIVATION IS REQUIRED AT THIS TIME...BUT SPOTTERS ARE STRONGLY ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BURLINGTON.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
648 AM EDT TUE AUG 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 AM FLASH FLOOD BLOOMINGDALE 44.41N 74.09W
08/01/2006 FRANKLIN NY AMATEUR RADIO
SPOTTER RECEIVED 3.25 INCHES THAT FORMED RIVER DOWN HILL
NEAR HOME AND LIFTED PAVEMENT OFF ROAD
0530 AM TSTM WND DMG 1 E BRIGHTON STATE PARK 44.80N 71.83W
08/01/2006 ESSEX VT COUNTY OFFICIAL
TREE ON STATE RTE 30 NEAR LAKE CLEAR
&&
JASONNPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
652 AM EDT TUE AUG 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 AM FLASH FLOOD BLOOMINGDALE 44.41N 74.09W
08/01/2006 FRANKLIN NY AMATEUR RADIO
SPOTTER RECEIVED 3.25 INCHES THAT FORMED RIVER DOWN HILL
NEAR HOME AND LIFTED PAVEMENT OFF ROAD
0530 AM TSTM WND DMG 1 E BRIGHTON
08/01/2006 FRANKLIN NY COUNTY OFFICIAL
TREE ON STATE RTE 30 NEAR LAKE CLEAR
&&
JASONNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 834 AM EDT TUE AUG 1 2006 NYZ035-VTZ009-011-012-018-019-011330- WINDSOR-EASTERN ADDISON-WESTERN ADDISON-EASTERN RUTLAND-WESTERN RUTLAND-EASTERN ESSEX- INCLUDING...BETHEL...BRANDON...RUTLAND AND WHITE RIVER JUNCTION 834 AM EDT TUE AUG 1 2006 AT 832 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS FROM SHOREHAM TO ROCHESTER...MOVING SOUTHEAST AT 30 MPH. THE STORMS WILL PRODUCE VERY HEAVY RAINFALL...AND STRONG GUSTY WINDS AS THEY PASS. THUNDERSTORMS WILL BE NEAR HUBBARDTON...STOCKBRIDGE BY 850 AM...NEAR EAST HUBBARDTON...PITTSFORD BY 900 AM...NEAR PROCTOR...POMFRET BY 910 AM...NEAR RUTLAND...WOODSTOCK BY 920 AM...NEAR BRIDGEWATER AND NORTH HARTLAND BY 930 AM. HANSON
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
934 AM EDT TUE AUG 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM TSTM WND DMG RAINBOW LAKE 44.47N 74.17W
08/01/2006 FRANKLIN NY POST OFFICE
SEVERAL AREAS OF TREES DOWN AND NO POWER.
0500 AM TSTM WND DMG LAKE CLEAR 44.37N 74.23W
08/01/2006 FRANKLIN NY POST OFFICE
TREES DOWN AND NO POWER
0530 AM TSTM WND DMG 1 E BRIGHTON STATE PARK 44.80N 71.83W
08/01/2006 ESSEX VT COUNTY OFFICIAL
TREE ON STATE RTE 30 NEAR LAKE CLEAR
0533 AM TSTM WND DMG TUPPER LAKE 44.23N 74.47W
08/01/2006 FRANKLIN NY LAW ENFORCEMENT
A TREE DOWN IN TUPPER LAKE AND NO POWER
0600 AM FLASH FLOOD TUPPER LAKE 44.23N 74.47W
08/01/2006 FRANKLIN NY POST OFFICE
MOODY ROAD FLOODED AND DAMAGED.
0600 AM FLASH FLOOD VERMONTVILLE 44.45N 74.07W
08/01/2006 FRANKLIN NY DEPT OF HIGHWAYS
TWO MAJOR WASHOUTS ON FLETCHER FARM ROAD AND LOON LAKE
ROAD IN THE TOWN OF FRANKLIN.
0600 AM TSTM WND DMG VERMONTVILLE 44.45N 74.07W
08/01/2006 FRANKLIN NY DEPT OF HIGHWAYS
NUMEROUS TREES AND LIMBS DOWN THROUGHOUT TOWN.
0622 AM FLASH FLOOD BLOOMINGDALE 44.42N 74.10W
08/01/2006 FRANKLIN NY AMATEUR RADIO
SPOTTER RECEIVED 3.25 INCHES THAT FORMED RIVER DOWN HILL
NEAR HOME AND LIFTED PAVEMENT OFF ROAD
0730 AM FLOOD 3 SW BLOOMINGDALE 44.39N 74.14W
08/01/2006 FRANKLIN NY AMATEUR RADIO
ROUTE 3 BETWEEN SARANAC LAKE AND BLOOMINGDALE CLOSED DUE
TO HIGH WATER.
0815 AM FLOOD BLOOMINGDALE 44.42N 74.10W
08/01/2006 FRANKLIN NY EMERGENCY MNGR
VINE STREET BRIDGE CLOSED DUE TO DAMAGE FROM HIGH WATER.
NUMEROUS TOWN AND COUNTY ROADS WASHED OUT IN ST. ARMAND
TOWN. BASEMENT FLOODING.
&&
HANSONPRELIMINARY LOCAL STORM REPORT...CORRECTED BLOOMINGDALE CNTY LOC
NATIONAL WEATHER SERVICE BURLINGTON VT
934 AM EDT TUE AUG 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM TSTM WND DMG RAINBOW LAKE 44.47N 74.17W
08/01/2006 FRANKLIN NY POST OFFICE
SEVERAL AREAS OF TREES DOWN AND NO POWER.
0500 AM TSTM WND DMG LAKE CLEAR 44.37N 74.23W
08/01/2006 FRANKLIN NY POST OFFICE
TREES DOWN AND NO POWER
0530 AM TSTM WND DMG 1 E BRIGHTON STATE PARK 44.80N 71.83W
08/01/2006 ESSEX VT COUNTY OFFICIAL
TREE ON STATE RTE 30 NEAR LAKE CLEAR
0533 AM TSTM WND DMG TUPPER LAKE 44.23N 74.47W
08/01/2006 FRANKLIN NY LAW ENFORCEMENT
A TREE DOWN IN TUPPER LAKE AND NO POWER
0600 AM FLASH FLOOD TUPPER LAKE 44.23N 74.47W
08/01/2006 FRANKLIN NY POST OFFICE
MOODY ROAD FLOODED AND DAMAGED.
0600 AM FLASH FLOOD VERMONTVILLE 44.45N 74.07W
08/01/2006 FRANKLIN NY DEPT OF HIGHWAYS
TWO MAJOR WASHOUTS ON FLETCHER FARM ROAD AND LOON LAKE
ROAD IN THE TOWN OF FRANKLIN.
0600 AM TSTM WND DMG VERMONTVILLE 44.45N 74.07W
08/01/2006 FRANKLIN NY DEPT OF HIGHWAYS
NUMEROUS TREES AND LIMBS DOWN THROUGHOUT TOWN.
0622 AM FLASH FLOOD BLOOMINGDALE 44.42N 74.10W
08/01/2006 ESSEX NY AMATEUR RADIO
SPOTTER RECEIVED 3.25 INCHES THAT FORMED RIVER DOWN HILL
NEAR HOME AND LIFTED PAVEMENT OFF ROAD
0730 AM FLOOD 3 SW BLOOMINGDALE 44.39N 74.14W
08/01/2006 ESSEX NY AMATEUR RADIO
ROUTE 3 BETWEEN SARANAC LAKE AND BLOOMINGDALE CLOSED DUE
TO HIGH WATER.
0815 AM FLOOD BLOOMINGDALE 44.42N 74.10W
08/01/2006 ESSEX NY EMERGENCY MNGR
VINE STREET BRIDGE CLOSED DUE TO DAMAGE FROM HIGH WATER.
NUMEROUS TOWN AND COUNTY ROADS WASHED OUT IN ST. ARMAND
TOWN. BASEMENT FLOODING.
&&
THIS LSR CORRECTLY LISTS BLOOMINGDALE NY IN ESSEX COUNTY. PREVIOUS
STORM REPORTS ERRONEOUSLY PLACED BLOOMINGDALE IN FRANKLIN COUNTY NY.
HANSONPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
1031 AM EDT TUE AUG 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM TSTM WND DMG 1 N LAKE CLEAR 44.38N 74.23W
08/01/2006 FRANKLIN NY COUNTY OFFICIAL
TREE ON STATE RTE 30 NEAR LAKE CLEAR
&&
TABERThe national radar mosaic for the moment the first event began.
16 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531510, 5531511, 5531512, 5531513, 5531514, 5531515, 5531558, 5531559, 5531560, 5531561, 5531562, 5531563, 5531564, 5531565, 5531566, 5531567.